History #16 – treatment – induction – mid 2002 – second hospitalization – “amphoterrible”

February 19, 2007 at 6:17 am | Posted in APML, chemo side effects, Diagnosis and treatment history, My initial treatment -- induction, Sam Cantin, Stanford Hospital, Susie Engard | 2 Comments

So, after I had the problems with the skin lesions/green pustules, things went worse considerably faster.  (Not that it hadn’t been that good up to that point, but it was worse.)  My memory of those days is fuzzy, probably because I was started on a morphine IV infusion after the dermatologist hit-and-run. (At some point fairly soon it would be discontinued, but it did the trick.)  I’m sure Sam or Susie could fill in a lot of details.

From what I vaguely remember on a Friday the infections got much worse, going all over the body.  Whether it was one infection or several, I was starting to have more problems.  I do recall a lot of vital signs being taken, and people appearing more somber about my condition.  Later, Sam would tell me that my blood pressure was bottoming out from the systemic infections, down to 60/40.  I do recall Sam wondering why they weren’t moving me into an intensive care unit (him being an ICU nurse, he had experience with these kinds of conditions).  From what I remember the Hematology Unit where I a patient was designed to handle patients in my condition.

I remember being told later that because of my condition that my family should be contacted; that I might not make it over the weekend. 

However, at that time I had the second drug that saved my life.  They said it was the final effort given to beat systemic infections.  It was an antibiotic officially named “amphotericin.”  I found that the staff calls it “amphoterrible,” and I would know why soon. 

Wikipedia describes the side effects of amphotericin as the following:  “Very often a most serious acute reaction after the infusion (1 to 3 hours later) is noted consisting of fever, shaking chills, anorexia, hypo tension, nausea, vomiting, headache, dypsnea, and tachypnea.”  I think it understates the “shakes” as a side effect.

So, at that worst stage, a nurse came in with an IV of amphotericin, and explained that some people have a bad reaction to it, depending on how it effects them.  She would stay in and watch me, and if I started having problems, she’d bring in more medication. 

The infusion started okay, I remember her and Sam and I having a nice conversation.  Then, I recall starting to shake.  The shakes started with just a minor tremble, and turned into full scale shaking all over my body.  It was uncontrollable, like being tossed in a blender.  I remember sitting in a chair, attempting to get up, making it to the bed.  By this time the nurse had come back in with what I think was Demerol that was given IV push. 

That’s all I remember for the rest of the weekend.

I’m sure that this medication was what brought me back from the edge, from that serious condition.  If that amphoterrible had not taken effect, I probably wouldn’t have remembered anything else.  Ever.

Advertisements

2 Comments »

RSS feed for comments on this post. TrackBack URI

  1. If you ever want to see a reader’s feedback 🙂 , I rate this post for 4/5. Decent info, but I have to go to that damn msn to find the missed bits. Thanks, anyway!

  2. Regular Exercise: Exercise keeps your body and mind fresh throughout the day and boosts you with new energy every now and then.
    Try these tips to see if you can spot a panic attack starting,
    and use the techniques suggested above to stop it before
    it gets a hold of you. Did you know that your anxiousness of having an attack could increase the
    chances of panic attack to occur. A lot of individuals suffering from attacks of anxiety would be surprised to know that this condition is a
    relative common disorder which is generally experienced more in women than in men.


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Blog at WordPress.com.
Entries and comments feeds.

%d bloggers like this: